Oklahoma, 2014Damaging Wind in Oklahoma, August 18, 2014
August 18, 2014 · NWS AMA · 1 event in 1 county or zone
A weak shortwave trough and a stationary front allowed thunderstorms to develop across southwestern Kansas during the evening hours of the 18th. Outflow boundaries produced by these storms pushed the storms southward and into the central Oklahoma Panhandle.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak shortwave trough and a stationary front allowed thunderstorms to develop across southwestern Kansas during the evening hours of the 18th. Outflow boundaries produced by these storms pushed the storms southward and into the central Oklahoma Panhandle. Having moved too far south of dynamic forcing the storms quickly diminished over the Oklahoma Panhandle and produced an isolated severe thunderstorm downburst.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 18, 5:27 PM CST, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 18, 5:27 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT MON AUG 18 2014
.AVIATION...
FOR THE 00Z TAFS...SMALL CLUSTER OF THUNDERSTORMS MAY PASS NEAR KGUY
DURG FIRST FEW HOURS OF THIS FCST...AND HAVE INCORPORATED A VCTS
ELEMENT AT THAT SITE TIL 03Z. OUTSIDE OF THAT...VFR CONDITIONS ARE
EXPECTED AT ALL TERMINAL SITES THROUGH 00Z WED.
ANDRADE
&&
.PREV DISCUSSION... /ISSUED 253 PM CDT MON AUG 18 2014/
DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE CURRENTLY FIRING IN NORTHEAST NEW
MEXICO AND SOUTH OF LUBBOCK, CLOSE TO MIDLAND. WILL HAVE TO WATCH
AND SEE IF STORMS UP NORTH ARE ABLE TO FILL IN AND INVADE THE
PANHANDLES. REGARDLESS IF THEY'RE ABLE TO HOLD TOGETHER THE OVERALL
SEVERE THREAT LOOKS TO BE VERY LOW AS LIMITED CAPE AND SHEAR WILL LEND
TOWARDS CONVECTION STRUGGLING TO ORGANIZE. THINK MAIN THREAT TODAY
(AND THE REST OF THE WEEK) WOULD BE COLLAPSING STORMS PRODUCING
ISOLATED WIND GUSTS OVER 50 MPH.
ON TUESDAY LOOKS LIKE STORMS WILL TRY AND FORM SOUTH OF THE AREA AND
ATTEMPT TO PUSH INTO THE SOUTHERN TEXAS PANHANDLE, BUT AT THIS TIME
BELIEVE LOCATIONS CLOSER TO LUBBOCK HAVE A BETTER CHANCE OF SEEING
ISOLATED SHOWERS AND THUNDERSTORMS. ALSO STORMS WILL FORM ALONG THE
HIGHER TERRAIN IN NEW MEXICO AND MAKE A RUN TOWARDS THE NORTHWEST
PANHANDLES. AS MOST OF THESE STORMS WILL BE DIURNALLY DRIVEN THINK
THE AFTERNOON/EVENING TIME FRAME CONTAIN THE BEST CHANCES TO SEE
STORMS. ALMOST A COPY AND PASTE FORECAST THROUGH THE END OF THE WEEK
WITH HIGHS IN THE 90S AND A CHANCE FOR SHOWERS AND THUNDERSTORMS
SOMEWHERE IN THE PANHANDLES EACH AFTERNOON/EVENING. STORMS WILL FORM
ALONG THE HIGHER TERRAIN AND A FEW STRAY ONES MIGHT MAKE IT INTO THE
PANHANDLES, BUT AT THIS TIME EXPECT MOST PEOPLE IN THE AREA TO
REMAIN DRY THROUGH THE WORKWEEK INTO THE WEEKEND. AGAIN CAN'T RULE
OUT A SEVERE STORM OR TWO DURING THE WEEK, BUT THINK MOST PEOPLE
THAT GET UNDER A STORM WILL EXPERIENCE JUST RAIN AND LIGHTNING.
BROAD RIDGING STARTS TO BUILD IN TOWARDS THE SOUTHEAST UNITED STATES
OVER THE WEEKEND WHILE A TROUGH MOVES IN FROM THE NORTHWEST. MODELS
CURRENTLY ARE NOT AGREEING ON THE STRENGTH OF EITHER OF THESE TWO
FEATURES AND HOW IT WILL IMPACT THE PANHANDLES SITTING BETWEEN THEM.
CURRENTLY HAVE THE FORECAST IN THESE PERIODS MOSTLY DRY BUT WILL
HAVE TO MONITOR IT IF/WHEN MODELS COME INTO BETTER AGREEMENT.
FIRE WEATHER...
TODAY AND TOMORROW RELATIVE HUMIDITIES ARE EXPECTED TO FALL BELOW 20
PERCENT ACROSS PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. AT THE
SAME TIME WINDS ARE EXPECTED TO BE BETWEEN 10 TO 20 MPH, WITH
TUESDAY BEING SLIGHTLY WINDIER THAN TODAY. CURRENTLY NOT AS
CONCERNED WITH FIRE WEATHER CONDITIONS DUE TO UNSUPPORTIVE FUELS.
WEDNESDAY THROUGH THE END OF THE WEEK WINDS LOOK TO BE BETWEEN 10 TO
20 MPH, BUT RELATIVE HUMIDITIES ARE EXPECTED TO BE ABOVE 20 PERCENT
DURING THIS PERIOD, SO NO ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
Hazardous weather outlook, Aug 18, 2:01 PM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
301 PM CDT MON AUG 18 2014
OKZ001>003-TXZ001>020-190915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
301 PM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE OKLAHOMA AND NORTHERN
TEXAS PANHANDLE THIS AFTERNOON AND TONIGHT. NO SEVERE STORMS ARE
EXPECTED...BUT GUSTY WINDS UP TO 50 MPH WILL BE POSSIBLE WITH THE
STRONGEST STORM.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL REMAIN POSSIBLE
ACROSS THE WESTERN HALF OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE TUESDAY THROUGH FRIDAY. NO WIDESPREAD OR ORGANIZED
SEVERE WEATHER IS EXPECTED...BUT A FEW STORMS THAT DEVELOP COULD
BECOME STRONG TO MARGINALLY SEVERE WITH WIND GUSTS UP TO 60
MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 4:59 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
559 PM CDT MON AUG 18 2014
OKZ003-182345-
BEAVER OK-
559 PM CDT MON AUG 18 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BEAVER COUNTY UNTIL 645
PM CDT...
AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES WEST OF KNOWLES...OR 7 MILES NORTHEAST
OF BEAVER...MOVING SOUTHEAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
BEAVER... MOCANE... KNOWLES...
GATE... FORGAN... BALKO...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3666 9999 3662 10070 3700 10050 3700 10000
TIME...MOT...LOC 2258Z 264DEG 9KT 3691 10034
ANDRADE
Thunderstorm Wind, Texas
- When
- August 18, 6:30 PM CST to 6:31 PM CST
- Where
- Texas County, 1 mi W of Hooker
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.870, -101.238
As a diminishing thunderstorm neared the town of Hooker (Texas County), the Oklahoma mesonet site 1 mile west of Hooker (Texas County) measured a 60 mph thunderstorm downburst. After producing this gust, the thunderstorm continued to diminish and did not produce any further severe weather.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Wind in Alabama, August 18, 2014$25,000 · 61 kt wind · 1 event
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537258.